California, 2003

Wildfire in California, August 25 to 31, 2003

August 25 to 31, 2003 · NWS MTR · 1 event in 1 county or zone

Lightning started a wildfire in the Mt. Diablo Range between Gilroy and Brentwood that raged through the end of the month and into September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Lightning started a wildfire in the Mt. Diablo Range between Gilroy and Brentwood that raged through the end of the month and into September. Four injuries were reported and a total of 30,180 acres were burned. One outbuilding was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Aug 25, 7:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 7:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
830 PM PDT MON AUG 25 2003

INLAND AREAS REPORTED MAX TEMPERATURES A FEW DEGREES ABOVE SUNDAYS
WARM LEVELS AS CA CONTINUED UNDER THE WESTERN FLANK OF A LARGE RIDGE
OF HIGH PRESSURE THAT ESSENTIALLY COVERS THE SOUTHERN TWO-THIRDS OF
THE 48 CONTIGUOUS STATES. HOWEVER...MOST COASTAL AREAS COOLED TODAY
AS A SLIGHTLY STRONGER ONSHORE SURFACE GRADIENT PRODUCED AN EARLIER
AND STRONGER SEABREEZE. ALSO...A MINI SOUTHERLY SURGE EVENT BROUGHT
COASTAL FOG UP THE BIG SUR COAST AND INTO MONTEREY BAY BRIEFLY THIS
AFTERNOON...RESULTING IN A 13 DEGREE COOLDOWN IN WATSONVILLE.

FORECAST ISSUES THIS EVENING INVOLVE EXTENT OF COASTAL FOG/STRATUS
THE NEXT FEW DAYS...THE DEGREE TO WHICH COOL MARINE AIR WILL
ADVANCE INLAND...AND THE POSSIBILITY OF CONVECTION.

CONVECTION...
WATER VAPOR SATELLITE IMAGERY SHOWS THE SUBTROPICAL MOISTURE
PLUME...ADVANCING NORTHWARD BETWEEN THE UPPER RIDGE AXIS TO OUR
EAST AND A WEAK UPPER LOW OFF THE CENTRAL CA COAST...HAD SPREAD OVER
MOST OF CA BY EARLY EVENING. CONVECTION THUS FAR HAS BEEN LIMITED
TO AREAS WELL TO OUR SOUTH AND EAST IN AREAS OF GREATER INSTABILITY
AND MOISTURE. HIGH CLOUDS HAVE SPREAD OVER THE SOUTHEASTERN HALF OF
OUR CWA...BUT THUS FAR THERE HAS NOT BEEN ANY TRIGGER TO INITIATE
ELEVATED CONVECTION OVER OUR REGION. THE ETA AND GFS FORECAST THE
MID LEVELS TO BECOME INCREASINGLY UNSTABLE TONIGHT AND INTO TUESDAY
MORNING AS THE WEAK CIRCULATION OFFSHORE LIFTS TO THE NE AS AN OPEN
SHORTWAVE TROUGH AND ENCOUNTERS THE MOISTURE PLUME OVER OUR REGION.
THE 18Z GFS DEVELOPS SOME LIGHT PRECIP AMOUNTS SOUTH OF SAN JOSE BY
12Z TUESDAY MORNING AND THEN ACROSS MOST OF THE CWA BETWEEN 12Z AND
18Z. THE 00Z ETA...HOWEVER...IS ESSENTIALLY DRY THROUGHOUT THE SAME
TIME FRAME...AND HAS BACKED OFF ON PRECIP FORECASTS FROM ITS PAST FEW
RUNS. WITH UNCERTAINLY DUE TO MODEL DISPARITIES AND
INCONSISTENCIES...WILL CONTINUE TO FORECAST ONLY SLIGHT CHANCE POPS
AND LEAVE THE FORECAST AS IT IS. ANY POTENTIAL FOR CONVECTION SHOULD
END ONCE THE SHORTWAVE TROUGH PASSES INLAND EARLY TOMORROW EVENING
AND THE FLOW TURNS TO A MUCH DRIER WSW DIRECTION.

FOG/STRATUS...
COASTAL FOG RETREATED BACK TO THE SOUTH DOWN THE MONTEREY COUNTY
COAST EARLY THIS EVENING AS N-S SURFACE GRADIENTS RAMPED BACK UP A
BIT. THE ETA CONTINUES TO INSIST THAT LOW LEVEL MOISTURE WILL
INCREASE UP THE COAST FROM SOUTH TO NORTH TONIGHT AS A WEAK SURFACE
TROUGH DEVELOPS NORTH OF POINT REYES. GIVEN THE PRESENT PRESSURE
PATTERN...BELIEVE IT IS UNLIKELY WE WILL SEE FOG MAKE IT ANY FURTHER
N THAN THE GOLDEN GATE TONIGHT SO PRESENT GRIDS/ZONES LOOK OK. IN
ANY EVENT...COASTAL FOG AND STRATUS SHOULD INCREASE ALONG THE ENTIRE
COAST BY TUESDAY NIGHT AS GRADIENTS BECOME INCREASINGLY ONSHORE. AT
THE SAME TIME...AS THE UPPER RIDGE WEAKENS...THE RELATIVELY SHALLOW
MARINE LAYER WILL DEEPEN...ALLOWING MARINE AIR TO MOVE FURTHER
INLAND AND RESULT IN COOLER...

TEMPERATURES...
TEMPERATURES SHOULD FALL IN MOST AREAS ON TUESDAY AS MARINE AIR
RUSHES INLAND. MOST SUBSTANTIAL COOLING WILL BE IN COASTAL VALLEYS.
TEMPS WILL LIKELY DROP A BIT FURTHER ON WEDNESDAY AS MARINE AIR
CONTINUES TO INFILTRATE FURTHER INLAND. BUT TOWARD THE END OF THE
WEEK...TEMPS SHOULD WARM BACK UP AS HEIGHTS RISE UNDER SHORTWAVE
RIDGING ALOFT AND ONSHORE GRADIENTS WEAKEN PER THE GFS.
STS 0000  SFO/SJC 1100  LVK 2210   MRY 1210.     DYKEMA

.SFO...TNGT...SCA...PT ARENA TO PIGEON PT FROM 20-60 NM AND SFO BAY.
Hazardous weather outlook, Aug 25, 5:00 AM PST, 17 hours before
CAZ005>010-065-074-075-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS COULD DEVELOP BY TONIGHT...ESPECIALLY OVER
SAN BENITO AND MONTEREY COUNTIES...AS A BATCH OF MONSOONAL MOISTURE
SIDESWIPES THE AREA FROM THE SOUTH. GREATEST CHANCES FOR MEASURABLE
RAIN AND LIGHTNING STRIKES SHOULD OCCUR OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ISOLATED THUNDERSTORM THREAT WILL CONTINUE TUESDAY INTO TUESDAY
NIGHT...AND WILL SPREAD UP INTO THE BAY AREA AS WELL. THIS MOISTURE
WILL BE CARRIED QUICKLY EASTWARD OUT OF THE REGION BY WEDNESDAY...
WITH NO FURTHER HAZARDOUS WEATHER OCCURRENCES EXPECTED THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Santa Clara

When
August 25, 10:00 PM PST to August 31, 12:00 AM PST
Where
Santa Clara County, Central Portion
Injuries
4 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375225.